Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 307, NWS Hastings, NE

August 26, 2011Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 26, 2011, 6:05 PM CDT for Osborne County, Smith County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 6:05 PM CDT (23:05 UTC)
Expired
Aug 26, 2011, 6:31 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3032 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KGID 262305
SVRGID
KSC141-183-262345-
/O.NEW.KGID.SV.W.0307.110826T2305Z-110826T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
605 PM CDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARLAN...OR 32 MILES EAST OF PHILLIPSBURG...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORTIS AND DOWNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3955 9887 3967 9880 3967 9851 3945 9849
TIME...MOT...LOC 2305Z 285DEG 21KT 3961 9872
WIND...HAIL 60MPH 1.00IN

$$

FAY
2 follow-up statements
278 
WWUS53 KGID 262318
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT FRI AUG 26 2011

KSC141-183-262345-
/O.CON.KGID.SV.W.0307.000000T0000Z-110826T2345Z/
SMITH KS-OSBORNE KS-
618 PM CDT FRI AUG 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OSBORNE AND SOUTHEASTERN SMITH COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF PORTIS...OR 27 MILES WEST OF BELOIT...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3955 9868 3967 9863 3967 9851 3945 9849
TIME...MOT...LOC 2318Z 285DEG 21KT 3961 9856
WIND...HAIL 60MPH 1.00IN

$$

FAY
048 
WWUS53 KGID 262331
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT FRI AUG 26 2011

KSC141-183-262342-
/O.CAN.KGID.SV.W.0307.000000T0000Z-110826T2345Z/
SMITH KS-OSBORNE KS-
631 PM CDT FRI AUG 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSBORNE AND
SOUTHEASTERN SMITH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3955 9868 3967 9863 3967 9851 3945 9849
TIME...MOT...LOC 2332Z 285DEG 21KT 3959 9846

$$

FAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:16 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 3:16 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT FRI AUG 26 2011

.SHORT TERM...TONIGHT THROUGH SUNRISE SUNDAY.  PRIMARY CONCERN WILL
BE SLIGHT CHANCES OF RAIN MAINLY DURING THE EVENING/OVERNIGHT HOURS.

SATELLITE...UPPER AIR AND WATER VAPOR IMAGERY CURRENTLY SHOW UPPER
LEVEL RIDGE CAMPED OUT OVER THE INTERMOUNTAIN WEST WITH OFF AND ON
WEAK IMPULSES RIDING OVER THE TOP OF THE RIDGE AND ACROSS THE
NORTHERN PLAINS. NUISANCE SHOWERS WITH AN ISOLATED THUNDERSTORM OR
TWO HAVE BEEN ONGOING ACROSS THE MIDDLE OF THE CWA MOST OF THE DAY
IN AN AREA THAT SITS UNDER A PLUME OF SUBTROPICAL MOISTURE AND
RESPECTABLE MID LEVEL LAPSE RATES. MOST LOCATIONS HAVE STAYED DRY
AND SO FAR ANY LIGHTNING ACTIVITY HAS MISSED THE GRI/STATE FAIR.
MEANWHILE A NORTHEAST TO SOUTHWEST ORIENTED SURFACE TROUGH IS
BISECTING THE CWA AND THIS SHOULD CONTINUE TO PUSH SLOWLY SOUTH WITH
WEAK PRESSURE RISES NORTH AND FALLS SOUTH. BECAUSE OF ACCAS FIELD
OVER THE CENTRAL PART OF THE CWA...THE TEMPERATURES ACROSS THE
NEBRASKA PART OF THE CWA ARE ACTUALLY COOLER THAN THOSE TO THE NORTH
WHERE THE WINDS ARE NORTHERLY BUT THE SKIES ARE CLEAR.

MODELS HAVE NOT BEEN OF MUCH HELP WITH THESE WEAK DISTURBANCES.
PREVIOUS THINKING WAS THAT CONVECTION MAY FAR ALONG AHEAD OF THE
SURFACE BOUNDARY LATE THIS AFTERNOON INTO THE EVENING WITH THE BEST
CHANCE FOR TSTMS IN THE SOUTHERN PART OF THE CWA.  12Z RUN OF THE
4KM WRF HINTS AT THIS IN WESTERN KS BUT KEEPS US DRY.  THE 14Z RUN
OF THE DEVELOPMENTAL HRRR MODEL DID CATCH ONGOING SHOWERS ACROSS THE
CWA PRETTY WELL BUT THEN FADES THEM OUT AS THEY DRIFT SOUTH LATE
THIS AFTERNOON. PRIMARY HRRR MODEL AT THAT TIME DID NOT SHOW MUCH AT
ALL IN TERMS OF CONVECTION IN OUR REGION.  WILL NEED TO TAKE A LOOK
AT SPC MESO-ANALYSIS PARAMETERS TO SEE HOW WELL CAP HAS BEEN HOLDING
THIS AFTERNOON AND EXTENT OF INSTABILITY.  ALONG WITH THE BOUNDARY
ACROSS THE SOUTHERN CWA TONIGHT EARLIER RUN OF THE NAM HAD DECENT
LOW LEVEL JET SET UP BUT 12Z RUN NOT AS IMPRESSIVE.  NOT MUCH
FORCING TO SPEAK OF SO CHANCES FOR RAIN TONIGHT LOOK SPOTTY AT
BEST.

AS NOTED ABOVE...MODELS HAVE BEEN RATHER INCONSISTENT REGARDING THE
TIMING OF WEAK SHORT WAVE TROUGH PASSAGES. THIS COULD HELP DICTATE
RAIN CHANCES SATURDAY NIGHT AS TO WHETHER WE SEE AN MCS MOVE THROUGH
OR ARE THE CHANCES BETTER TO THE NORTH.

.LONG TERM...SUNDAY THROUGH FRIDAY.

BIGGEST FORECAST CHALLENGE WILL BE DETERMINING THE PROBABILITY AND
TIMING OF PRECIPITATION.

THE LONG TERM FORECAST WILL BEGIN WITH UPPER LEVEL HIGH PRESSURE
ANCHORED IN THE SOUTHWESTERN UNITED STATES WITH OUR CWA WITHIN
WEST/NORTHWEST FLOW. LOOKS LIKE A DECENT CHANCE OF PRECIPITATION FOR
MONDAY AS A SHORTWAVE TROUGH IS EXPECTED TO SWING THROUGH. THERE IS
FAIRLY GOOD AGREEMENT WITH THIS WAVE AMONG MODELS.

MODELS ARE ALSO FAIRLY CONSISTENT WITH A SHORTWAVE RIDGE FOR
MONDAY...SO KEEPING MONDAY DRY LOOKS LIKE A GOOD PLAN FOR THIS
FORECAST.

THERE WILL BE A TRANSITIONAL PHASE OF THE SYNOPTIC PATTER LATE
MONDAY NIGHT INTO TUESDAY...AS THE UPPER LEVEL HIGH IN THE SOUTHWEST
SHIFTS TO THE SOUTHEASTERN PART OF THE UNITED STATES...WHICH WILL
PUT OUR CWA WITHIN MORE OF A SOUTHWEST FLOW REGIME WITH A LONGWAVE
TROUGH DEVELOPING OVER THE WEST COAST STATES. THIS TROUGH WILL
EVENTUALLY HELP SEND SMALLER PIECES OF ENERGY OUR WAY WITHIN
SOUTHWEST FLOW...GIVING US AT LEAST A ROUND OF POSSIBLE PRECIPITATION
MONDAY THROUGH TUESDAY NIGHT BEFORE THE UPPER LEVEL TROUGH MOVES
INTO THE NORTHERN PLAINS...POSSIBLY GIVING US ANOTHER PRECIPITATION
EVENT BY THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED COLD FRONT.
THIS  IS A BEST GUESS SCENARIO AND CONFIDENCE IS NOT THE
HIGHEST...BUT MODELS ARE GENERALLY TRENDING TOWARD THESE TIMES AS
THE BEST SHOT AT PRECIPITATION. MODEL SEVERE PARAMETERS INDICATE THAT
THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS WITH EACH OF
THESE POTENTIAL EVENTS. TEMPERATURES WILL GENERALLY BE IN THE 80S
FOR HIGHS AND 60S FOR LOWS...EXCEPT PERHAPS 90S ON WEDNESDAY AS A
WARM FRONT MOVES THROUGH LATE TUESDAY NIGHT. PROBABLY A STRONG CAP
ON WEDNESDAY...SO JUST A WARM AND FAIRLY WINDY DAY FOR WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1217 PM CDT FRI AUG 26 2011/

AVIATION...18Z KGRI TAF. EXPECT VFR CONDITIONS FOR MOST OF THE
FORECAST PERIOD ALTHOUGH COULD SEE SOME FOG DEVELOP SHORTLY BEFORE
SUNRISE. WEAK SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEEN
NOTED MOST OF THE MORNING ACROSS THE AREA ALTHOUGH COVERAGE HAS
BEEN VERY SPOTTY AT BEST. THIS COULD LINGER FOR A FEW MORE HOURS
BUT WILL NOT INCLUDE MENTION IN THE TAF AS CHANCE OF RAIN OVER THE
TERMINAL STILL LOOKS TO BE AT 20 PERCENT OR LESS. OTHERWISE
EXPECTING A WIND SHIFT FROM SW TO N OR NE THIS AFTERNOON AS WEAK
SURFACE TROUGH MOVES THROUGH. EVENTUALLY WINDS SHOULD SETTLE OUT
OF THE NORTHEAST TONIGHT INTO SAT MORNING WITH SURFACE BOUNDARY
SLIDING TO OUR SOUTH AND HIGH PRESSURE TO THE NORTH. IF SKIES
CLEAR OUT OVERNIGHT THERE COULD BE SOME PATCHY FOG TOWARDS MORNING
AS WINDS STAY LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM/AVIATION...EWALD
LONG TERM...HEINLEIN
Hazardous weather outlook, Aug 26, 3:30 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT FRI AUG 26 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
330 PM CDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR MUCH OF SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A FEW STRONG
STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT...AND
FOR LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE DURING EITHER OF THESE TIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Aug 26, 4:32 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT FRI AUG 26 2011

KSZ017-262200-
ROOKS KS-
432 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 500
PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PLAINVILLE...OR 33 MILES
SOUTHEAST OF HILL CITY...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CODELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9941 3925 9949 3927 9906 3922 9904
      3913 9905
TIME...MOT...LOC 2132Z 264DEG 15KT 3914 9929

FAY
Special weather statement, Aug 26, 5:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT FRI AUG 26 2011

KSZ017-262315-
ROOKS KS-
543 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS COUNTY UNTIL
615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF STOCKTON...OR 15 MILES SOUTH OF
PHILLIPSBURG...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3951 9947 3957 9938 3957 9906 3930 9906
TIME...MOT...LOC 2243Z 309DEG 12KT 3952 9930

FAY
Special weather statement, Aug 26, 5:52 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT FRI AUG 26 2011

KSZ006-018-262315-
OSBORNE KS-SMITH KS-
552 PM CDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSBORNE AND SOUTHWESTERN
SMITH COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAYLORD TO 7 MILES
NORTH OF WOODSTON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ALTON...
  HARLAN...
  PORTIS...
  OSBORNE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9904 3957 9906 3958 9906 3965 9887
      3968 9872 3943 9848 3943 9849 3941 9905
TIME...MOT...LOC 2252Z 274DEG 25KT 3963 9885 3955 9903

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:32 PM CDTSpecial Weather StatementGIDRooks28 min
Aug 26, 5:43 PM CDTSpecial Weather StatementGIDRooks32 min
Aug 26, 5:52 PM CDTSpecial Weather StatementGIDOsborne23 min
Aug 26, 6:14 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.